Need Advice on Metoprolol - page 3

by Stormy8

9,230 Unique Views | 28 Comments

So here's what happened last night to my patient.... I work night shift so I came on at 1900 and received report on this patient. She was in for s/p fall d/t hypotension and afib with RVR. The nurse replied that they were... Read More


  1. 1
    i think more information of the patient condition is needed here (like who wrote the incident report a medical resident or a cardiologist)

    before we ride away on the 'beta blocker overdose train'. sounds like something funky was going on beyond beta blocker overdosing. how much amiodarone did she get? and tell me was it IV? also the fact that she got not one but 3 fluid boluses after the MD ordered lasix brings me to my next rant---was she "wet, hypotensive with fast HR"? then why drop her BP AFTER lasix dose.. was she "dry hypotensive with fast HR" then WHY lasix and the fluid bolus shoulda worked on that bp and stayed that way..-did the MD actually go in to see the patient? cuzz i know it's not the 'in ' thing to do anymore what with the advent of IPhones facebooks and algorithms why go an clinically eyeball your patient heaven forbid. and why amio load this person was Afib new for her? like really new?

    i am hard pressed to believe that this person required "renal dose dopamine" from one dose of metoprolol? i understand 50 is not the dose to start with but rate control could have helped increas her CO. i take it this was a new drug for her? maybe start at a quarter of that dose then 'doctor'..?. i just think there were other factors at play here than a metoprolol tablet but i know anything can happen... the dopamine was for her bradycardia according to ACLS and not "renal dosing" i would imagine. can i just add in here--anyone else noticing a trend where doctors must be tired of being 'doctors' cuzz they rely way too much on nurses to play doctor here? especially "doctors in training" ?
    Last edit by surferbettycrocker on May 28, '12 : Reason: .
    DeLanaHarvickWannabe likes this.
  2. 2
    It's because we are much better at the doctoring most of the time
    JZ_RN and CrufflerJJ like this.
  3. 5
    Quote from BelgianRN
    .....
    As beneficial as beta blockers are in reducing the oxygen consumption of the heart. When the dosage is too high for a particular patient/situation the negative effects take over. ...
    I've explained to several doctors- yes, reducing myocardial oxygen demand is a worthy goal, but asystole eliminates most myocardial oxygen demand but is not usually considered a theraputic outcome.
  4. 0
    Yeah, Metoprolol is a very effective Beta blocker, and 50mg was a high dose for that poor hypotensive patient. Another drug to beware of giving to pateints with active hypotensive issues is Coreg. Cardizem drips merit attention as well b/c they will drop your pressure. Digoxin is a better choice because it doesn't affect the blood pressure, but will lower your heart rate. The M.D. should have known that.
  5. 1
    Given the patient's hypotension episode, I would have called the MD regarding the patient's 2200 metoprolol dose and with the current vital signs and ask if they wanted it given. The MD might have decreased the dose to 25mg or even 12.5mg. I think the 50mg dose would be a bit much considering the patient's hypotensive episode, which is why I would have called. If they said to go ahead and give the 50mg, I would have documented to CMA (cover my a**). "MD called with update on pt BP and HR, asked if ok to give 50mg dose of Lopressor. MD said to go ahead and give dose" or something like that.
    JZ_RN likes this.
  6. 1
    Quote from RoyalPrince
    You gave a bolus to increase BP from 80s than gave Lopressor 50mg.......Live and learn
    This. If you were having to bolus her to get her pressure to an appropriate level, it's a "hold the Lopressor" kind of night, even if the MD felt it was OK to give. There are other options to fall back on if her HR ended up getting too high.
    CCL RN likes this.
  7. 0
    PO metoprolol working in 20 minutes? Possible depending on a few things including if the patient had an empty stomach, if they were on anything else that might increase the absorbtion rate or effect of the drug. Why were they on lasix? No edema or CHF was noted in your post so I dont know why that was given. Perhapes it was the combination of Lasix and Metoprolol which caused the BP drop.


    Regardless of this, it sounded like you did ask the DR about giving PO Metoprolol and, aslong as this was documented, you acted correctly.
  8. 0
    Want to bump this thread, see a lot of beta blockers without parameters and it makes me nervous. Anytime we are considering hold a drug, we have to call MD. I would have called given hx of hypotension. Very interesting to hear the refresher on the FS curve, hypotension & FVE.
  9. 0
    document what the doc said and you will be fine. I dont really agree with her even having the Metoprolol remaining at that dose in the orders to begin with. she should have changed the order to Diltiazem or maybe lower the dose or even DC the Metoprolol. I can see why the MD put you under the bus because they made a mistake.


Top